Has anyone had hot burning sensation in the thighs with PMR


I am having a flare of PMR with my usual symptoms of lower back/hip pain, upper arms and shoulders. However I am experiencing this new problem of a hot/burning feeling in my thighs, and also really bad pains in the joints of my thumbs and forefinger.

I understand that PMR can affect the thighs, but I cant find anything about finger joints with PMR. perhaps it's arthritis ?

14 Replies

  • Is the thigh pain all the time or just when you try to do things like walking or stairs and does it then go away again? And is it in the muscles (your quads) or is it more on the outside and into the groin?

    Yes - PMR can affect hands in the form of synovitis and tendonitis, it was an early symptom of my PMR but many doctors seem to think it isn't. However - it appears in the medical literature.

  • Hi.

    Thanks for your reply. The pain is in the muscles, the quads, It came on at the same time with my other symptoms of this recent flare and was there all the time, however it has responded to 20mgs. of pred.

    It's been a while since I had a flare of PMR on it's own, I mostly get flares of GCA. [ I was diagnosed 14 years ago with both GCA and PMR and have never been off of Pred. all this time ] however I do have both GCA/PMR flare up together at times. I then have to have a higher dose of Pred. I hope I have escaped the GCA this time !!!!!


  • Thigh claudication is a symptom of GCA - of the more generalised variety as opposed to temporal arteritis. You can have GCA that isn't temporal arteritis, it affects arteries in the trunk, arms and legs. If it has responded to the pred that sort of suggests that is possibly what is going on.

  • Thanks for your info. My usual flare's with GCA have always been really bad headaches, feeling unwell, etc., and a raised ESR, so I have learn't something new today re the thigh claudication. All my old info on GCA/PMR have not mentioned this, I must get updated.

  • You might have to do a fair bit of reading! Though the BSR guidelines mention "limb claudication" at the bottom of page 2:


    This is on the northeast of England support group site (link up to uk will find that) where there is a load of other up-to-date information all checked by medics. I think the Mayo and Johns Hopkins also mention limb claudication with perhaps more details. I learnt it from text books and medical publications as well.

    It is something that concerns me that the possibility of large vessel GCA tends to be ignored - PMR and temporal arteritis as the two extremes feature on the radar but there seems to be a desert in between. In some cases I suspect the patients with this form of GCA become classified as "difficult PMR". I presented with thigh and upper arm claudication, I developed what was probably jaw claudication and briefly had typical scalp pain - it wasn't recognised and I wasn't asked the right questions. That all went after several months on 15mg and although I had a brief period nearly 3 years ago with double vision (the strap line at the bottom of Sky News was double first thing in the morning - nothing else) a return to 15mg every day instead of on alternate days deal with that and it has never returned despite now having got down to 5mg.

  • Thanks once again for your info. I am due to see my Rheumatologist next month at Addenbrooks Hospital, Cambridge. I will mention my new symptoms to him, not that is will make much difference, I suppose it will be a case of "keep taking the tablets" [ Pred ] The problem being they [ Pred ] have given me so many side effects after 14 years.

  • Just started pred.. Do you mind telling me your side effects??

  • I have the usual side effects of taking Pred. fat face, buffalo hump on the back of the neck, thinning skin, weight gain, [especially round my middle], sleep problems.

    I do have other health issues, but I cant prove that they have been caused by Pred.

    As you have only recently been diagnosed with PMR, and hopfully be weaned off the Pred in a short time, then you may not get any side effects. Like I said before I have been on Pred. for 14 years so that hasn't helped.

  • I was just diagnosed with PMR 4 weeks ago... I have the hot burning feeling in my upper arm muscles

  • I'm getting over a flare now, but the burning pains were in the biceps of both arms and were really quite debilitating. At the same time, the muscles of my upper thighs and pelvic girdle suddenly became weak and painful. Both wrists and one finger on my right hand were affected too. Goodness knows why. PMR moves in a mysterious way.

  • For "hot burning thighs" one condition may be meralgia paresthetica (MP). I have it and was diagnosed before the GCA. In the U.S. it is actually referred to as "burning thigh". In this the femoral nerve becomes unnaturally connected to the inguineal tendon (which runs around your hips -- the femoral nerve runs up and down your leg). with this unnatural connectedness, tendons (I think they call them this) wrap around the two connections (nerve and tendon), keeping them connected. They are not supposed to be. This causes tremendous thigh pain and burning. getting up, sitting down can become almost impossible. The front thigh muscle can go into spasm, because it is not getting enough signal from the nerve, because the femoral nerve is entrapped.

    I have this, have been hospitalized for it, because the thigh went into spasm and it wouldn't unspasm and I couldn't walk. I had to stay flat on my back and they gave me injections of valium every few hours. It took two days and I finally could walk. Saw a specialist on this. a neuro surgeon. He performed a "nerve release". He said five branches of the femoral nerve were entrapped, usually it is three. Was better for six months. then began again. He said it might or that it was very probable. need to go for one more. They only allow two in lifetime, because the nerve is so small and thin.

    Would go on the internet, seek a specialist and tell him your symptoms. the nerve entrapment usually doesn't show up in MRI's. They diagnose by symptoms. and by giving you an injection of a pain killer in the area If that works, they assume you have MP.

    would check it out. there are remedies.

    best, Whittlesey

  • I have never heard of MP before, so will look into it. However since being on the higher dose of Pred, for the PMR the symptoms have gradually gone. I am now on a slow taper, till the next time !!!

    regards bowler

  • Would look into it. The cortisone, from prednisone, will make it feel better. I had cortisone shots in that area, until I had the surgery. now I put pain patches on the area, because it has returned. I am wondering if the femoral artery is not swollen with GCA or enlarged macrophages and this is how it came unnaturally close to the inguineal tendon to cause this -- anomoly -- or whatever you can call this nerve, tendon, coupling. would look into it, because there is treatment for it, it can cause a lot of disability and mobility problems. neurontin or gabapentin, also helps, because it is partially a nerve problem. good luck. all my best, Whittlesey

  • finger joints may be rheumatoid arthritis. I understand that can happen with all of this inflammation. best, Whittlesey

You may also like...